Random Graphs with a Given Degree Sequence 3: With Probability 1 − C(L)n⁻² the β-Model MLE Exists, Is Unique, and Is Within C(L)√(log n/n) of βResearch Paper
Motivation
Network data often come as a single observed graph, and the simplest summary of a graph is its degree sequence, the list of the numbers of neighbours of its vertices. A statistical model in which the degree sequence is a sufficient statistic is an exponential family on graphs, and the simplest such family is the β-model: each vertex carries a parameter , and edges appear independently with log-odds . The model appears in the directed case in Holland and Leinhardt (1981), in the undirected case in Park and Newman (2004) and Blitzstein and Diaconis (2011), and it is a close relative of the Bradley–Terry model for paired comparisons.
Fitting the model means solving the maximum likelihood equations. The difficulty for classical theory is that the number of parameters, , equals the number of vertices: the parameter dimension grows with the sample, and standard consistency arguments for maximum likelihood do not apply. Chatterjee, Diaconis and Sly (2011) prove that, nevertheless, for parameters in a fixed bounded range the maximum likelihood estimate exists, is unique, and estimates every coordinate of uniformly at rate , with probability . This mission formalizes that result (Theorem 1.3 of the paper) and the lemmas of §4 on which its proof rests.
Setting
Let and . The β-model is the law of the random simple graph on vertices in which, for each pair , the edge is present with probability
independently of all other edges. Write for the degrees of . The maximum likelihood equations for an estimate are
The sup norm is .
Two further objects enter the proof. is the set of degree sequences of simple graphs on vertices and the set of expected degree sequences of as ranges over . For and the slack is
which is nonnegative for every degree sequence of a graph (the Erdős–Gallai inequalities). Finally , , is the map whose fixed points are the solutions of (3).
Formalization targets
Goal: Theorem 1.3
For every there is such that for every and every with ,
The constant depends only on , and the statement holds for all , small being absorbed into .
Milestones, in the order the proof uses them
- The probability formula (p. 6), with a probability measure.
- Theorem 1.4: .
- Lemma 4.1: if , , and whenever , then (3) has a solution with .
- Lemma 4.2: with probability the observed degrees satisfy and for .
- Theorem 1.5: uniqueness of the solution of (3) and the a-priori bound .
- The identity , with the expected degree of vertex (p. 21).
Significance
The theorem is a consistency result in a regime where the number of parameters is as large as the number of nodes, and it comes with a uniform rate: every vertex parameter is recovered to accuracy simultaneously, from one graph. Existence of the MLE is itself not automatic (it fails, for instance, whenever the observed graph has an isolated vertex), so the theorem also says that the estimator is defined with high probability. The paper uses the same machinery for its graph-limit results on uniform random graphs with a given degree sequence (missions 4–5 of this series), and the β-model is the base case of a large family of exponential random graph models used in network analysis.
The result is proved in the paper; this mission produces the machine-checked version. None of the statements here is formalized on the platform or in Mathlib. Theorems 1.4 and 1.5 are the goals of missions 2 and 1 of this series and are restated here; a proof there transfers directly.
Difficulty
Standard maximum likelihood asymptotics fix the parameter dimension and let the sample size grow; here both grow together, and the ratio of squared dimension to number of observations, , stays bounded, so the usual heuristic for when asymptotics apply is borderline at best. The likelihood is concave, but concavity alone gives neither existence of a maximizer (the supremum may be approached at ) nor a bound on its size that is uniform in . The central step, Lemma 4.1, is a deterministic bound on that does not depend on ; it requires control of how the coordinates of can spread out, expressed through a quantitative Erdős–Gallai margin. A coordinatewise argument cannot give it, because each equation of (3) involves all coordinates.
Formalization scope
Vertices are Fin n, graphs are SimpleGraph (Fin n) with the discrete σ-algebra, and is the finite sum of point masses with the independent-edge weights ; vectors are Fin n → ℝ with Mathlib's sup norm. Probabilities are values of this measure in , compared with . Expected degrees are integrals against ; is not defined as the range of the right-hand side of (3), since that identification is part of the content of Theorem 1.4.
Every "constant depending only on …" is a quantifier placed before : in Theorem 1.3, depends on only; in Lemma 4.1, is a function of alone, bounded on compact subsets of its domain, as §4 defines the phrase; in Lemma 4.2, on and on . Choosing after and would make Theorem 1.3 trivial, since for large ; this formalization rules that out. The paper's is the hypothesis , and the paper's is the bound for every admissible (a finite nonempty family). The phrase "there exists a unique solution … that satisfies [the bound]" is read as: a solution exists, it is unique, and it satisfies the bound. Lemma 4.1 assumes , not (for existence would be immediate). Theorem 1.5 is stated, as in mission 1, for and .
A complete development needs: the β-model as a measure and its exponential-family formula; Hoeffding's inequality for sums of independent non-identical indicators transported to (Mathlib has Hoeffding for independent bounded variables); compactness in ; and the results of missions 1 and 2. The β-model measure and the Erdős–Gallai slack are reusable beyond this mission. Proofs of any milestone, and of the transfer between the independent-edge and the product-space descriptions of , are welcome.
Selected references
- S. Chatterjee, P. Diaconis, A. Sly, Random graphs with a given degree sequence, Ann. Appl. Probab. 21(4), 1400–1435, 2011. arXiv:1005.1136v5. https://arxiv.org/abs/1005.1136 — https://doi.org/10.1214/10-AAP728
- P. W. Holland, S. Leinhardt, An exponential family of probability distributions for directed graphs, J. Amer. Statist. Assoc. 76, 33–50, 1981. https://doi.org/10.1080/01621459.1981.10477598
- J. Park, M. E. J. Newman, Statistical mechanics of networks, Phys. Rev. E 70, 066117, 2004. https://arxiv.org/abs/cond-mat/0405566
- J. Blitzstein, P. Diaconis, A sequential importance sampling algorithm for generating random graphs with prescribed degrees, Internet Math. 6(4), 489–522, 2011. https://doi.org/10.1080/15427951.2010.557277
- W. Hoeffding, Probability inequalities for sums of bounded random variables, J. Amer. Statist. Assoc. 58, 13–30, 1963. https://doi.org/10.1080/01621459.1963.10500830